Alert archive / New Jersey / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

July 27, 2016Atlantic County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 27, 2016, 1:47 PM EDT for Atlantic County, New Jersey. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 1:47 PM EDT (17:47 UTC)
Expired
Jul 27, 2016, 2:45 PM EDT
In force
58 min
Issued by
NWS Philadelphia/Mount Holly

County Atlantic County, NJ

The radar

The Philadelphia radar (KDIX), 66 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1785 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted.

447 
WWUS81 KPHI 271747
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
147 PM EDT WED JUL 27 2016
 
NJZ022>025-271845-
CAPE MAY-ATLANTIC-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
147 PM EDT WED JUL 27 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CAPE MAY AND
SOUTHEASTERN ATLANTIC COUNTIES...

AT 143 PM EDT...A STRONG THUNDERSTORM WAS OVER BEESLEYS POINT...OR
NEAR OCEAN CITY...MOVING EAST AT 30 MPH. IT SHOULD REACH THE COAST
BETWEEN 200 PM AND 215 PM.

THIS THUNDERSTORM CONTAINED SIGNIFICANT LIGHTNING ACTIVITY AND GUSTY
WINDS. PEOPLE ON THE BEACH SHOULD TAKE COVER UNTIL THIS STORM MOVES
OFF THE COAST.


LOCATIONS IMPACTED INCLUDE...
ATLANTIC CITY...OCEAN CITY...PLEASANTVILLE...SOMERS POINT...
VENTNOR CITY...BRIGANTINE...NORTHFIELD...ABSECON...MARGATE CITY...
WOODBINE...SEA ISLE CITY...ESTELL MANOR...LONGPORT...CORBIN CITY...
ENGLISH CREEK...MARMORA...SEAVILLE...BEESLEYS POINT...
STRATHMERE AND LINWOOD.

LAT...LON 3936 7442 3930 7454 3933 7468 3927 7459
      3929 7460 3929 7455 3914 7470 3920 7479
      3946 7470 3944 7446 3940 7449 3939 7444
      3939 7440 3941 7443 3944 7441 3941 7440
      3943 7439 3943 7433
TIME...MOT...LOC 1743Z 275DEG 37KT 3931 7464 
$$

JJM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 27, 12:40 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 27, 12:40 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1240 PM EDT WED JUL 27 2016

.SYNOPSIS...
A weak front will stall to our south today into Thursday. A few
waves of low pressure developing along this boundary will result
in periods of showers and thunderstorms late in the week into
early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

for the 1230 pm update...no significant changes were made to the
forecast. max heat indices in the mid 90s are still expected today
along and south of the i-95 corridor. 88d was indicating an isolated
but strong thunderstorm along the maryland coast just south of
ocean city. some of this activity could gradually drift north,
with areas southe of the C&D canal having the best chances of
seeing any thunderstorm activity this afternoon (30 percent or
less). seabreaze moving west could change the wind direction from
east- southeast to south as far inland as PHL this afternoon, all
under 10 mph.

...discussion below from earlier afd...

Mid morning surface analysis shows a zonally oriented
stationary front located near the southern tip of NJ, extending
back to the west across central DE and eastern MD. Differential
heating owing to strong heating and sunshine on the cool, northern
side of the boundary and increasing cloud cover along and south of
the boundary, frontolysis is expected. There will still be some
weak wind convergence along the axis of the pressure trough, which
could provide enough lift for convective development during peak
heating this afternoon. Made some minor tweaks the PoP/Weather
grids based on the latest hi-res model guidance. Isolated to
widely scattered showers and storms are expected in Delmarva and
the coastal plain in far southern NJ, where the greatest low-
level lift and instability will forecast to reside.

Forecast high temperatures are in the lower 90s across a majority
of the region. Readings should not get out of the 80s in the
elevated terrain of the Poconos and northwestern New Jersey. Also,
a developing sea breeze should keep temperatures from rising above
the 80s along the immediate coast. Dew point readings are expected
to be mainly in the 60s in eastern Pennsylvania and New Jersey and
in the lower 70s in much of Delaware and northeastern Maryland.
Heat index values will likely be near or only slightly above the
air temperatures where dew points are in the 60s. Heat index
values are forecast to reach the upper 90s in much of Delaware and
northeastern Maryland due to the expectation of higher dew points
there.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
The frontal boundary should remain to our south for tonight. We
will keep a slight chance of showers and thunderstorms in the
forecast for our southern counties. Otherwise, the sky should be
in the mostly clear to partly cloudy range.

The wind is expected to be light and variable and temperatures
should fall back into the 60s in our northern counties and into
the 70s in the south.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The chance for showers and thunderstorms will be on the increase
through Friday with a weak front in the area, potential waves of
low pressure along the boundary, and surging precipitable water
values. At this point it appears the highest chances will occur
during Friday as a stronger in a series of hard to time impulses
moves west to east across the region. The threat for severe
weather will be highest farther south during Thursday as
instability is limited for the northern areas. The latest SPC
outlook highlights a Marginal Risk across southern NJ, MD and DE.
A Marginal Risk will expand across NJ Friday however, expect the
potential for heavy rainfall/flooding to be a potential threat as
well. During Friday the precipitable water is projected to range
from 2 to 2.3 inches, which is above the 90th percentile for this
time of year. The precipitable water will remain around 1.5 to 2
inches during Saturday while the swath of higher values will be
displaced offshore in the wake of the aforementioned impulse.
Regardless, with a couple waves of low pressure expected along the
boundary unsettled weather will persist into the first part of
next week.

Max temperatures will be warmest during Thursday with afternoon
heat indices of 96 to 99. Otherwise, increasing cloud cover and
convection will limit max temperatures Friday through early next
week. Low temperatures each night will be a category above normal
through Saturday night, then near normal for the remainder of the
extended period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions are expected through the TAF period under a mostly
clear sky. The wind is forecast to be 8 knots or less. The
direction may favor the northeast to east for a time this morning
before switching to the southwest and south during the afternoon.
The direction is anticipated to be variable for tonight.

Outlook...
Thursday through Sunday...Mainly VFR conditions are expected.
However, the potential for shra/tsra Thursday through Sunday will
support tempo MVFR/IFR conditions at times.

&&

.MARINE...
The wind direction is forecast to veer from the north this
morning to the south for this afternoon into tonight. Wind speeds
will be generally 10 knots or less.

The ocean will be like a mill pond (in the words of our former
marine report relay Mrs. Cook) with wave heights of 2 feet or
less. Waves should be 1 foot or less on Delaware Bay.

Outlook...
Thursday through Sunday...Light and variable flow under a weak
pressure gradient early Thursday will become southerly around 10
knots with lower pressure across PA and weak high pressure farther
offshore. The pattern becomes a little more complex by Friday
night as low pressure may evolve near Delmarva. The low is
projected to move northeast during Saturday across the offshore
waters. The passage of the low would support light east winds
Friday that would back to a north-northeast direction and increase
a notch Saturday morning prior to lifting away later in the day. A
weak pressure gradient during Sunday would result in light onshore
flow. Seas of 2 ft or less are expected during Thursday with a
combination of a minimal southerly wind wave and minor southeast
swell. Multiple higher frequency wave components are likely during
Saturday given the shifting winds with a dominant easterly wind
wave taking hold. Seas will subside some during Sunday. Advisory
criteria is not expected to be met at this time.

Rip currents...
There is a low risk for the development of dangerous rip currents
for today due to the relatively light wind and tranquil seas.

The probably risk for the development of dangerous rip currents
on Thursday is also low.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Pfaff
Near Term...Iovino/Klein/Miketta
Short Term...Iovino
Long Term...Pfaff
Aviation...Iovino/Pfaff
Marine...Iovino/Pfaff
Hazardous weather outlook, Jul 27, 5:32 AM EDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
532 AM EDT WED JUL 27 2016

NJZ001-007-008-PAZ054-055-060>062-280945-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
532 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ070-071-
101>106-280945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
532 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FRIDAY. THE
PRIMARY HAZARD WITH ANY SEVERE THUNDERSTORM WILL BE DAMAGING
WINDS. IN ADDITION, HEAVY RAINFALL IS POSSIBLE WITH THE STORMS
RESULTING IN FLOODING ACROSS SOME URBAN AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-280945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
532 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:47 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
147 PM EDT WED JUL 27 2016

NJZ022>025-271845-
CAPE MAY-ATLANTIC-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
147 PM EDT WED JUL 27 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CAPE MAY AND
SOUTHEASTERN ATLANTIC COUNTIES...

AT 143 PM EDT...A STRONG THUNDERSTORM WAS OVER BEESLEYS POINT...OR
NEAR OCEAN CITY...MOVING EAST AT 30 MPH. IT SHOULD REACH THE COAST
BETWEEN 200 PM AND 215 PM.

THIS THUNDERSTORM CONTAINED SIGNIFICANT LIGHTNING ACTIVITY AND GUSTY
WINDS. PEOPLE ON THE BEACH SHOULD TAKE COVER UNTIL THIS STORM MOVES
OFF THE COAST.

LOCATIONS IMPACTED INCLUDE...
ATLANTIC CITY...OCEAN CITY...PLEASANTVILLE...SOMERS POINT...
VENTNOR CITY...BRIGANTINE...NORTHFIELD...ABSECON...MARGATE CITY...
WOODBINE...SEA ISLE CITY...ESTELL MANOR...LONGPORT...CORBIN CITY...
ENGLISH CREEK...MARMORA...SEAVILLE...BEESLEYS POINT...
STRATHMERE AND LINWOOD.

LAT...LON 3936 7442 3930 7454 3933 7468 3927 7459
      3929 7460 3929 7455 3914 7470 3920 7479
      3946 7470 3944 7446 3940 7449 3939 7444
      3939 7440 3941 7443 3944 7441 3941 7440
      3943 7439 3943 7433
TIME...MOT...LOC 1743Z 275DEG 37KT 3931 7464

JJM

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:40 PM EDTSpecial Marine WarningPHI65 min
Jul 27, 3:53 PM EDTFlash Flood WatchPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more42 hr

Nearby

Special Weather Statements in New Jersey, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.